New York, 2004

Flood in New York, September 9, 2004

September 9, 2004 · NWS BTV · 1 event in 1 county or zone

The remnants of Hurricane Frances resulted in heavy rain across the area. Generally between 2 and 3 inches of rainfall 9locally higher in the mountains) was reported.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

The remnants of Hurricane Frances resulted in heavy rain across the area. Generally between 2 and 3 inches of rainfall 9locally higher in the mountains) was reported. At 1230 PM EST (130 PM EDT) the Bouquet River flooded Route 9 with additional minor flooding reported in the town of New Russia. Later in the afternoon, around 2 PM EST (3 PM EDT), the Bouquet River resulted in minor flooding in the Elizabethtown area and Route 8. By evening the flood waters receded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Sep 9, 9:19 AM EST, 3 hours 11 minutes earlier.

Area forecast discussion, Sep 9, 9:19 AM EST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BURLINGTON VT
1019 AM EDT THU SEP 9 2004

.SHORT TERM...
OVERALL FORECAST IN GOOD SHAPE AND SEE NO REASON TO MAKE ANY CHANGES
AT THIS TIME.  HEAVIEST RAINFALL IS NOW EXITING THE FAR NORTHERN
PORTIONS OF THE FORECAST AREA...BUT RADAR STILL SHOWS PLENTY OF
SHOWERS MOVING NORTHWARD ACROSS THE FORECAST AREA.  SHORTWAVE TROUGH
IS MOVING NORTHWARD ACROSS NORTHERN NEW YORK AT THE MOMENT AND WILL
PROVIDE DYNAMIC SUPPORT TO KEEP SHOWERS GOING TODAY.  BECAUSE OF THE
LARGE SCALE LIFT OVER THE AREA...PLENTY OF CLOUD COVER SHOULD EXIST
TODAY EVEN THOUGH AREA MAY GET IN THE WARM SECTOR.  FAVORABLE HIGH
SHEAR/LOW CAPE ENVIRONMENT MAY DEVELOP THIS AFTERNOON TO ENHANCE THE
POTENTIAL FOR THUNDERSTORMS...BUT KEY WILL BE HOME MUCH INSTABILITY
DEVELOPS.  GOING FORECAST HAS THUNDERSTORMS IN THE FORECAST AND THIS
LOOKS GOOD AT THIS TIME.  WILL ALSO HAVE TO MONITOR ANY STORMS THAT
DO DEVELOP FOR A SEVERE POTENTIAL.  ONCE AGAIN...NO CHANGES TO GOING
FORECAST.

EVENSON

&&

.PREV DISCUSSION...
.SHORT TERM...
CONTINUED FLOOD WATCH TODAY TO BE ON THE SAFE SIDE. AS ADVERTISED
HEAVY RAIN HAS BEEN CONFINED TO THE WEST HALF OF NY ALONG AND WEST
OF THE TRACK OF FORMER HURRICANE FRANCES. LIGHT TO MODERATE RAIN HAS
OCCURRED EAST OF THE TRACK OVERNIGHT. KVSF WITH SOUTHEAST FLOW HAS
PICKED UP AN INCH OF RAIN THROUGH 06Z.  EXPECT THAT THE ADVERTISED 2
TO 4 INCHES ACROSS THE AREA IS STILL GOOD WITH THE HEAVIEST IN THE
ST. LAWRENCE VALLEY. IF HIGHER AMOUNTS (3-4+ INCHES) MATERIALIZE IN
EASTERN NY AND VERMONT...THAT WOULD PUT SOME RIVERS UP NEAR FLOOD
STAGES TONIGHT OTHERWISE JUST A CLOSE CALL IS EXPECTED.

MODELS SHOWED A DEFINITE TRANSITION TO AN EXTRATROPICAL SYSTEM AS
200-300MB POTENTIAL VORTICITY (PV) HAS HOOKED UP WITH 850-700 PV.
MODELS ALSO SHOW STRONG DEEP MOISTURE CONVERGENCE MAXIMIZED THROUGH
18Z TODAY FOR THE HEAVIEST RAIN. AREAS FROM BTV SOUTH AND WEST MAY
GET INTO THE WARM SECTOR AS THE LOW TRACKS ACROSS THE WEST SLOPES OF
THE ADIRONDACKS TODAY WITH KMSS REMAINING IN THE COOL SECTOR. NE VT
MAY ALSO REMAIN RELATIVELY COOL.  THIS SETS THE STAGE FOR POSSIBLE
CONVECTION IN A LOW CAPE (500 J/KG) RELATIVELY HIGH SHEAR(> 40KTS
 0-6KM) ENVIRONMENT SO INCLUDED A CHANCE OF THUNDERSTORM LATE TODAY
AND EVENING ALONG AND AHEAD OF COLD FRONT. LOCAL WORKSTATION ETA(NO
CONVECTIVE PARAMETERIZATION) AND GFS SHOW THIS SCENARIO. SO IF ANY
BREAKS IN THE CLOUDS OCCUR THIS AFTERNOON SOUTHWEST OF BTV SOME
CONVECTION IS POSSIBLE AND WOULD HAVE TO BE MONITORED FOR SEVERE
POTENTIAL (SEE SPC DAY ONE OUTLOOK).

RAIN TAPERS OFF 00-03Z TONIGHT AS DEEP MOISTURE CONVERGENCE AND QG
FORCING PULLS AWAY LEAVING SOME LIGHT SHOWERS IN AND AROUND
MOUNTAINS WITH NORTHWEST UPSLOPE FLOW WRINGING OUT ANY LEFTOVER LOW
LEVEL MOISTURE.

TOMORROW SOME LOW LEVEL MOISTURE MAY TRIGGER A SHALLOW CONVECTIVE
SHOWER OR SPRINKLE IN THE MOUNTAINS SO KEPT LOW CHC IN THE HIGHER
TERRAIN.

.HYDROLOGY...
SMALL STREAMS SHOWING RISES THIS MORNING ON TARGET WITH MOST OF THE
AREA SHOWING 0.50-0.75 INCHES OF RAIN SO FAR.  AGAIN KVSF AREA SOUTH
UP TO AN INCH OR SO AND FAR WEST ST. LAWRENCE VALLEY TOWARD KGTB
NEAR AN INCH.

.LONG TERM (SUNDAY THROUGH WEDNESDAY)...
NO CHANGES TO LONG TERM AT THIS TIME. COLD FRONT WITH SHOWERS STILL
LOOKS GOOD FOR SUNDAY FOLLOWED BY HIGH AND DRY WEATHER WITH RIDGING
SFC AND ALOFT.
&&

.AVIATION (06Z-06Z)...
WDSPRD MVFR/IFR CONDS EXPECTED TDA AS AREAS OF HVY RA LIFT NEWD ACRS
THE RGN.  HEAVIEST RAFL 11-17Z...SPCLY WRN ZONES WHICH STAY IN LOW
LVL CONVERGENCE THE LONGEST.  RA SHOULD TAPER OFF EARLER AT KMPV AND
REST OF SRN/ERN VT...BFR MIDDAY AS BEST LIFT SHIFTS N AND W OF THIS
RGN AND DRY SLOT MOVES IN.  WFNT ALOFT MOVES N OF FA THIS AFTN AND
CANT RULE OUT AN AFTN TSTM BUT DID NOT MENTION IN TAFS.  STEADY RAFL
SHOULD BE OVER BY 00Z TNGT AS QG LIFT AND LOW LVL CONVERGENCE MOVES
OUT BUT EXPECT OCNL SHWRS AND MVFR/IFR CONDS TO CONT.
&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...FLOOD WATCH TODAY VTZ002>012-016>019.
NY...FLOOD WATCH TODAY NYZ026>031-034-035-087.
&&

SHORT TERM...SISSON
AVIATION...CADIMA
Hazardous weather outlook, Sep 9, 3:36 AM EST, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
436 AM EDT THU SEP 9 2004

NYZ026>031-034-035-087-VTZ001>012-016>019-100834-
CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT-
EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT-
EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT-
NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-
SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT-
WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY-
WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT-
INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON...
CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE...
MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB...
NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND...
SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS...
ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION...
WILLSBORO AND WINOOSKI
436 AM EDT THU SEP 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AND NORTHERN
AND CENTRAL VERMONT.

.DAY ONE...TODAY:

A FLOOD WATCH CONTINUES TODAY.  THE REMNANTS OF TROPICAL DEPRESSION
FRANCES WILL BRING HEAVY RAIN TO THE REGION.  THE HEAVIEST RAIN WILL
FALL OVER THE ST. LAWRENCE VALLEY WHERE TOTAL RAINFALL AMOUNTS OF 2
TO 4 INCHES IS LIKELY.  ELSEWHERE...TOTAL RAINFALL OF 1 TO 3 INCHES
IS EXPECTED.  THIS RAINFALL WILL RESULT IN SIGNIFICANT RISES ON AREA
RIVERS AND STREAMS

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY:

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTERS ARE REQUESTED TO MONITOR RIVER LEVELS AND REPORT ANY
FLOODING AND SIGNIFICANT RAINFALL AMOUNTS TO THE NATIONAL WEATHER
SERVICE IN BURLINGTON.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Eastern Essex

When
September 9, 12:30 PM EST to 6:00 PM EST
Where
Eastern Essex forecast zone
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
44.117, -73.773 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422911.